Ask the Experts

A Sweet Tooth

“My 9-year-old daughter craves sweet foods. She is naturally slim, and her appetite diminishes further when she’s on her stimulant medication. Does ADHD cause a craving for sweets? What can I do?”

Two answers are possible. First, if the medication curbs her appetite, she might eat sweets simply because they are appealing. (Imagine this scenario: You are at a restaurant and have stuffed yourself. The waiter asks if you want more bread and butter and you almost gag. Then the waiter brings around a tray of attractive, colorful, sweet things and suddenly you are hungry enough to say yes.) The other possibility is that some individuals seem to crave carbohydrates while taking a stimulant medication. However, we do not know why this happens.

What to do? Try taking her off her medication for a week and keep track of her eating patterns. Observe whether she eats more overall and if the craving for sweets decreases. If necessary, discuss the situation with her physician. You may need to switch her to a medication that does not curb her appetite.

Leave a Reply